Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

May 16, 2018Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at May 16, 2018, 6:21 PM CDT for Marengo County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 6:21 PM CDT (23:21 UTC)
Expired
May 16, 2018, 6:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 139 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS84 KBMX 162321
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT WED MAY 16 2018
 
ALZ030>032-039-162345-
Greene AL-Hale AL-Sumter AL-Marengo AL-
621 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHEASTERN GREENE...
SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL 645 PM
CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duffys Bend to near Faunsdale to near
Consul. Movement was southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Livingston, Linden, Jefferson, Forkland, Thomaston,
Myrtlewood, Faunsdale, Dayton, Consul, Arcola, Surginer, Dug Hill,
Tishabee, Freddie Jones Field, Pin Hook, Shawnee, Magnolia, Bluffport
and Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 8784 3246 8756 3223 8752 3213 8752
      3213 8762 3200 8763 3200 8766 3199 8767
      3199 8774 3229 8799 3230 8797 3230 8794
      3228 8794 3229 8793 3231 8793 3231 8801
      3258 8823
TIME...MOT...LOC 2321Z 045DEG 11KT 3264 8780 3243 8761 3218 8754 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 16, 2:58 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 16, 2:58 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
258 PM CDT Wed May 16 2018

.SHORT TERM...
Through tonight.

The summer convection regime has officially returned across
Central Alabama. With that regime comes the challenge of
forecasting the initial development of storms, as well as where
those storms propagate through the day. Outflow boundary
interactions are already abundant this afternoon triggering
additional convection, especially across eastern and southeastern
portions of the state. We identified what looked to be an MCV
near Eufaula this morning based on radar. That activity helped to
trigger the additional convection farther west and northwest. Of
course, the weak almost remnant low pressure area just off the
Florida Panhandle and weak upper trough are the main factors for
our convective development today.

Convective development has been limited today across our western
and northwestern counties. That was most likely due to the
leftover mid and high clouds from storms during the overnight and
early morning hours off to our west. Cumulus development has been
very limited for locations such as Tuscaloosa, Fayette, Jasper,
Double Springs, and Haleyville. However, cumulus development
although delayed has begun as of close to 3pm. With additional
outflow boundary interactions into the late afternoon and evening
hours, at least scattered showers and storms will remain possible
for those areas. One area to keep an eye on will be across
northern Mississippi where current convection is ongoing. An
outflow boundary is headed southeast from that activity, and could
enter into our northwest counties by late this afternoon.
Currently, the highest rain chances remain across eastern and
southeastern portions of the state through the afternoon and
evening hours tonight. Activity should decrease as we go late into
the overnight with loss of daytime heating.

As was the case that we saw yesterday in Jefferson County
(Midfield & Fairfield) these storms can drop extremely heavy
amounts of rain in a short period of time. The PWAT on the KBMX
12z sounding this morning came in just over 1.50 inches, which is
near the 90th percentile of normal for this time of the year.
Gusty winds and small hail will also be possible with any of these
storms as well, but no organized severe weather is expected.

56/GDG

.LONG TERM...
Thursday through Tuesday.

Our highest rain chances for Thursday through Saturday will
probably occur on Thursday with a broad but weak upper-level
trough in place. PWAT values ranging from 1.4 to 1.6 inches should
support scattered convection mainly during the afternoon and
evening. Moisture quality is likely to decrease for Friday and
Saturday as the trough shifts eastward, and POPs have been lowered
significantly especially north and Interstate 85. The development
of weak southeasterly surface to 700mb flow for Sunday through
Tuesday should result in the advection of deeper moisture and
increasing chances for diurnally-driven convection.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Impacts to aviation this afternoon continue to include chances for
showers and storms. At this time, the best chances for storms will
be for ANB, MGM, and TOI. Storms are already near the vicinity of
KMGM and KTOI, and have included VCTS in the TAF through the
afternoon. For other terminals due to decreased confidence, have
only included VCSH in the TAF at this time through the afternoon.
The next impact may be low cloud coverage during the overnight
hours across eastern and southeastern Alabama. Confidence is low
to medium right now based on model guidance, and have gone ahead
and trended lower with the ceilings at KTOI, KMGM, and KANB. We'll
watch guidance, satellite, and observation trends this evening and
adjust accordingly as confidence increases. Winds will remain
light or variable through the forecast period.

56/GDG

&&

.FIRE WEATHER...

A moist summertime pattern is expected over the next seven days
and should result in daily rain chances. Only patchy fog/low
clouds will be possible this morning and again on Thursday
morning. Otherwise, there are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  84  63  85  64 /  40  50  40  30  20
Anniston    65  84  65  85  65 /  60  50  40  30  20
Birmingham  66  86  67  87  68 /  40  50  40  30  20
Tuscaloosa  68  87  67  88  67 /  30  50  30  30  20
Calera      64  85  65  86  66 /  30  50  40  30  20
Auburn      65  82  66  83  66 /  60  50  40  40  30
Montgomery  67  87  67  89  68 /  50  50  40  40  30
Troy        66  87  66  88  67 /  60  50  40  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 16, 3:45 AM CDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
345 AM CDT Wed May 16 2018

ALZ011>015-017>050-171145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
345 AM CDT Wed May 16 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, May 16, 4:35 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT WED MAY 16 2018

ALZ032-162200-
Hale AL-
435 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALE COUNTY UNTIL
500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 12 miles north of Greensboro. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Akron, Wedgeworth, Evansville, Harper Hill and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 8778 3290 8778 3290 8777 3291 8776
      3293 8777 3293 8776 3294 8774 3295 8765
      3295 8756 3275 8755 3276 8779
TIME...MOT...LOC 2134Z 359DEG 2KT 3287 8767

05
Special weather statement, May 16, 5:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
525 PM CDT WED MAY 16 2018

ALZ039-162300-
Marengo AL-
525 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sweet Water, or 11 miles southwest of Linden. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweet Water, Myrtlewood, Putnam, Wayne, Miller, Nanafalia, Dixons
Mill, Calvary, Half Acre and Nicholsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 8812 3207 8809 3206 8807 3208 8804
      3211 8805 3214 8804 3215 8802 3218 8801
      3224 8802 3225 8801 3225 8779 3199 8777
      3199 8807 3201 8809 3199 8809 3200 8811
TIME...MOT...LOC 2225Z 359DEG 2KT 3217 8790

05
Special weather statement, May 16, 5:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
531 PM CDT WED MAY 16 2018

ALZ032-039-162300-
Hale AL-Marengo AL-
531 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO AND SOUTHERN
HALE COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greensboro Municipal Airport, or near Greensboro. This storm was
nearly stationary.

Another strong thunderstorm was detected near the Marengo and Hale
County line and this storm was slowly drifting south.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Demopolis, Greensboro, Uniontown, Newbern, Faunsdale, Arcola,
Greensboro Municipal Airport, Old Spring Hill, Gallion, Cedarville
and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 8782 3258 8778 3257 8776 3259 8774
      3261 8775 3261 8779 3262 8781 3264 8781
      3263 8775 3265 8774 3266 8775 3265 8777
      3266 8779 3269 8779 3272 8753 3266 8752
      3239 8752 3239 8785
TIME...MOT...LOC 2230Z 359DEG 2KT 3266 8766

05
Special weather statement, May 16, 5:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
552 PM CDT WED MAY 16 2018

ALZ039-162315-
Marengo AL-
552 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARENGO COUNTY UNTIL
615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Consul, or 10 miles south of Uniontown, moving southwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Thomaston, Dayton, Freddie Jones Field, Chickasaw State Park
and Consul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3240 8785 3240 8753 3239 8752 3238 8753
      3231 8752 3231 8747 3227 8747 3227 8751
      3225 8752 3213 8752 3213 8762 3207 8762
TIME...MOT...LOC 2251Z 035DEG 5KT 3229 8750

05
Special weather statement, May 16, 5:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
558 PM CDT WED MAY 16 2018

ALZ032-039-162330-
Hale AL-Marengo AL-
558 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO AND
SOUTHWESTERN HALE COUNTIES UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newbern, or 10 miles south of Greensboro, moving south at 10 mph.

Another strong thunderstorm was located along the Hale and Marengo
County line and was also moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Newbern, Faunsdale, Arcola, Old Spring Hill, Gallion,
Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3255 8783 3254 8782 3252 8782 3254 8780
      3258 8779 3258 8777 3257 8776 3259 8774
      3261 8775 3261 8779 3262 8781 3264 8753
      3239 8753 3239 8786
TIME...MOT...LOC 2258Z 358DEG 10KT 3256 8765

05
Special weather statement, May 16, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT WED MAY 16 2018

ALZ030>032-039-162345-
Greene AL-Hale AL-Sumter AL-Marengo AL-
621 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHEASTERN GREENE...
SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL 645 PM
CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duffys Bend to near Faunsdale to near
Consul. Movement was southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Livingston, Linden, Jefferson, Forkland, Thomaston,
Myrtlewood, Faunsdale, Dayton, Consul, Arcola, Surginer, Dug Hill,
Tishabee, Freddie Jones Field, Pin Hook, Shawnee, Magnolia, Bluffport
and Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 8784 3246 8756 3223 8752 3213 8752
      3213 8762 3200 8763 3200 8766 3199 8767
      3199 8774 3229 8799 3230 8797 3230 8794
      3228 8794 3229 8793 3231 8793 3231 8801
      3258 8823
TIME...MOT...LOC 2321Z 045DEG 11KT 3264 8780 3243 8761 3218 8754

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:20 PM CDTSpecial Weather StatementBMXWalker25 min
May 15, 7:34 PM CDTSpecial Weather StatementBMXBlount26 min
May 15, 7:52 PM CDTSpecial Weather StatementBMXJefferson23 min
May 15, 8:29 PM CDTSpecial Weather StatementBMXBibb31 min
May 16, 7:48 AM CDTAreal Flood AdvisoryBMXBarbour117 min
May 16, 7:57 AM CDTAreal Flood AdvisoryBMXLee2 hr
May 16, 4:35 PM CDTSpecial Weather StatementBMXHale25 min
May 16, 5:25 PM CDTSpecial Weather StatementBMXMarengo35 min
May 16, 5:31 PM CDTSpecial Weather StatementBMXHale29 min
May 16, 5:52 PM CDTSpecial Weather StatementBMXMarengo23 min
May 16, 5:58 PM CDTSpecial Weather StatementBMXHale32 min
May 16, 6:04 PM CDTAreal Flood AdvisoryBMXJefferson116 min
May 16, 6:12 PM CDTAreal Flood AdvisoryBMXDallas, Greene, Hale, Marengo, Perry3 hr
May 16, 6:57 PM CDTAreal Flood AdvisoryBMXJefferson63 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.